Kansas, 2022

Hail in Kansas, August 18, 2022

August 18, 2022 · NWS GID · 1 event in 1 county or zone

The vast majority of regional severe weather on this Thursday afternoon-evening focused slightly to the north of the local area (within south central Nebraska) between 4:30-7:30 PM CDT. However, as a cold front moved into North Central Kansas during the late evening, a single storm managed to pulse back up to severe levels in far western Phillips County between 8:30-9 PM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The vast majority of regional severe weather on this Thursday afternoon-evening focused slightly to the north of the local area (within south central Nebraska) between 4:30-7:30 PM CDT. However, as a cold front moved into North Central Kansas during the late evening, a single storm managed to pulse back up to severe levels in far western Phillips County between 8:30-9 PM. The lone severe report with this storm was quarter size hail in Prairie View. This storm weakened as it moved south into Rooks County during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 18, 6:45 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 18, 6:45 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
745 PM CDT Thu Aug 18 2022

...Aviation Update...

.DISCUSSION...(This evening through Thursday)
Issued at 140 PM CDT Thu Aug 18 2022

Main story in this forecast package is the threat for severe
thunderstorms late this afternoon through the evening.

Currently, cumulus is just starting to develop in the vicinity of
cold front over the Sandhills. Convective parameters are at least
marginally supportive of supercells. Mesoanalysis indicates
strong deep-shear on the order of 30-40kt. CAPE is a bit more
limited, but still sufficient, with MLCAPE values 1000-1500J/kg.
Isolated large hail and damaging wind are the main
threats...roughly in the 5-9pm timeframe. All that being said,
considerable uncertainty still exists. CAMs (especially the HRRR)
have actually backed off on the coverage and intensity of storms
this evening.

On Friday, CAMs show a few showers and thunderstorms redeveloping
along the cold front through the day on Friday. This would
primarily occur in areas south of I-80. Therefore, PoPs were
increased in this area to account for this. Also of note, will be
the slightly cooler temperatures and north winds behind the cold
front.

The pattern looks very dry Saturday through the middle of next
week, and we actually have a completely dry forecast through this
period. The good news is that temperatures will be near to below
normal for most of the period with trough slowly traversing the
eastern CONUS. Temperatures do gradually trend upwards next week,
though as upper ridging builds back into the area. Ensembles favor
increased chances for precipitation late next week and into the
weekend, but any specifics are very uncertain.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 745 PM CDT Thu Aug 18 2022

Ceiling/visibility:
Fairly high confidence in VFR ceiling/visibility through the
period, as any chance for sub-VFR visibility in light fog appears
quite low, and any ceiling should prevail mainly near to above 8K
ft.

Precipitation/thunderstorm potential:
Any chance for potentially severe thunderstorms this evening has
already passed, and there is fairly high confidence in dry
conditions through at least most of these first 12 hours. That
being said, there are increasing hints that isolated-scattered
thunderstorms could re-develop over the general area around 12Z.
As a result, have introduced a generic "vicinity" (VCTS) to the
12-18Z period (severe storms unlikely). There is a non-zero chance
that another round of showers/storms could develop in the general
area during the afternoon, but with most all models focusing this
activity at least 50-75 miles to the east/south of KGRI/KEAR, will
not include any VCTS beyond 18Z at this time.

Winds:
Barring any brief thunderstorm influences, winds should not be a
big factor during the period. Especially these first 18 hours
should feature sustained speeds mainly 10KT or less, with
direction transitioning from southerly to northerly behind a weak
boundary. A slight uptick in north-northwest winds is likely
Friday afternoon, but sustained speeds should largely not exceed
12KT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Pfannkuch
Hazardous weather outlook, Aug 18, 7:37 PM CST, 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
837 PM CDT Thu Aug 18 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
837 PM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Very isolated, spotty thunderstorm activity remains possible
before midnight, mainly near and south of the Nebraska-Kansas
border. Through around 10 PM, a strong to severe storm cannot be
ruled out, with quarter size hail and wind gusts to around 60 MPH
the main hazards.

Very late tonight into early Friday morning, mainly after 4 AM,
additional, isolated thunderstorm activity could develop almost
anywhere in the outlook area, but should not be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

On Friday morning, isolated to scattered thunderstorms are
possible almost anywhere in the outlook area, but should be fairly
weak. Friday afternoon into Friday evening, additional storm
development is possible, especially within counties near and south
of the Nebraska-Kansas border. There are increasing signs that a
few of these storms could be on the stronger side, capable of
producing at least small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, Aug 18, 6:01 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
701 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 SW GIBBON             40.70N 98.91W
08/18/2022  E1.25 INCH       BUFFALO            NE   PUBLIC

            FACEBOOK REPORT AND VIDEO. TIME FROM RADAR.

&&

MANGELS
Local storm report, Aug 18, 6:12 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
712 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 E MINDEN              40.50N 98.90W
08/18/2022  M1.00 INCH       KEARNEY            NE   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL.

&&
Local storm report, Aug 18, 6:14 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
714 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             5 WNW SILVER CREEK      41.35N 97.75W
08/18/2022  E1.25 INCH       NANCE              NE   PUBLIC

            FACEBOOK REPORT.

&&

MANGELS
Special weather statement, Aug 18, 6:15 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
715 PM CDT Thu Aug 18 2022

NEZ074-084-190045-
Franklin NE-Kearney NE-
715 PM CDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of northeastern
Franklin and south central Kearney Counties through 745 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Upland, or 25 miles southeast of Kearney, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Upland around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Nebraska.

&&

LAT...LON 4039 9894 4040 9881 4021 9873 4019 9893
TIME...MOT...LOC 0015Z 347DEG 18KT 4037 9886

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Thies
Local storm report, Aug 18, 6:27 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
727 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             6 W OSCEOLA             41.18N 97.66W
08/18/2022  M1.50 INCH       POLK               NE   STORM CHASER

&&
Special weather statement, Aug 18, 7:29 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
829 PM CDT Thu Aug 18 2022

KSZ005-190215-
Phillips KS-
829 PM CDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of northwestern
Phillips County through 915 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Island, or 16 miles northeast of Norton, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Long Island around 835 PM CDT.

Other locations in the path of this storm include Prairie View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9962 4000 9956 3975 9945 3973 9963
TIME...MOT...LOC 0129Z 346DEG 20KT 3997 9962

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Thies

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
August 18, 7:55 PM CST
Where
Phillips County, Prairie View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -99.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044284.